logoThe People's Perspective on Medicine

Quality Problems Prompt FDA Recall of Tetracycline

Have you heard about the FDA recall of tetracycline made by Avet Pharmaceuticals? The capsules fail to dissolve as they should.
Quality Problems Prompt FDA Recall of Tetracycline
Recall stamp illustration isolated on white background.

During these frightening times, we need to depend on the quality of the pharmaceuticals we take more than ever before. But a new announcement from the FDA won’t do anything to ease our concern. The agency recently issued a nationwide recall of tetracycline made by Avet Pharmaceuticals Labs and distributed under the Heritage Pharmaceuticals label.

What Triggered FDA Recall of Tetracycline?

Physicians prescribe the antibiotic tetracycline for a range of infections, including pneumonia. Unfortunately, the FDA has found that Heritage tetracycline does not dissolve properly.

According to the FDA,

“Low dissolution results in less tetracycline available in the body to fight infection. This can lead to treatment failures….there is a reasonable probability that if there is not enough tetracycline in the body to fight the infection, this could result in rapid progression of the infection and death.”

The medications included in the FDA recall of tetracycline are Heritage tetracycline hydrochloride (HCl) capsules USP. Both 250 and 500 mg capsules are involved. Frequently, doctors use this antibiotic to treat respiratory tract infections as well as skin or soft tissue problems and tick-borne diseases caused by Rickettsiae, such as Rocky Mountain Spotted Fever.

What Should You Do?

Consumers generally are not able to detect quality problems with medications. When an antibiotic doesn’t work, doctors may attribute the problem to an infection that was not susceptible to it. (Occasionally, they may wonder if the patient took the medication as prescribed.) But, as the FDA pointed out in its announcement, such a quality lapse could be lethal.

Consequently, anyone taking tetracycline should check the label on the bottle. It may identify the distributor. If it says Heritage, a patient should contact the physician who prescribed the medicine rather than discontinuing the drug. The doctor may want to switch to a different antibiotic, such as doxycycline, a related drug. On the other hand, s/he may prefer to have the pharmacy provide the antibiotic from another manufacturer not involved in the FDA recall of tetracycline.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.6- 15 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Tired of the ads on our website?

Now you can browse our website completely ad-free for just $5 / month. Stay up to date on breaking health news and support our work without the distraction of advertisements.

Browse our website ad-free
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.